It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


gal,

It's always tough to get cause and efffect when you switch 2 drugs at the same time (statin and thyroid replacement.)
Why not try the Lipitor with the armour or the lovastatin with the synthroid. At least it will give you more information. Constipation, muscle and stomach pain isn't a normal scenario for a statin reaction. Are you taking the Armour now? Did the symptoms abate after stopping the lovastatin?

Niacin,
It's not very clear exacly HOW niacin works as an antilipidemic but it's almost surely through an action in the liver. There are problems unique to niacin mega-dosing like muscle pain, liver disfunction, and sensitivity reactions. Niacin is noted most for it's powerful beneficial effect in raising HDL but is rather poor at lowering LDL.
For a therapeutic LDL effect you really need to take several grams a day and many/most people cannot tolerate so high a dosage because of the flushing side effect (red, burning, itchy skin) with every dose...3 times a day! (It get's really OLD, very fast.)

There's a prescription alternative called Niaspan that is something of an extended release formulation that works for some people and flushes less but it is every bit as expensive as Lipitor (not sure about your insurance company.) That would probably be a good drug to start with to see if you can get a good response to niacin.
FAR cheaper would be to pick up plain niacin at your health food store and see if you can work up to a tolerance of maybe 2 grams a day in 3 divided doses (I guess 3 x 500mg) is a more practical minimum.:D
You might have to cleave pills and start with something like 100 mg. doses and work up.
[QUOTE=Lenin]For a therapeutic LDL effect you really need to take several grams a day and many/most people cannot tolerate so high a dosage because of the flushing side effect (red, burning, itchy skin) with every dose...3 times a day! (It get's really OLD, very fast.)[/QUOTE]

I just want to note here that some people do get adequate lipid lowering without needing to go to quite such high doses of niacin, though. I went from TC of 247 to TC of 190 on just 750 mg Enduracin, an OTC extended release niacin. Plus my HDL increased from 62 to 72. However, I did make some dietary changes at the same time, so the total amount may not have been from the niacin. Since it is an extended release, flushing is greatly reduced. I got only minor flushing the first week, none thereafter. It costs me less than five dollars a month BUT be aware that one needs the same regular liver enzyme tests on an OTC niacin as on a prescription one. And, of course, an OTC product doesn't fall under the same requirements as FTC drugs.
[QUOTE=gardeninggal]Hi everyone, I am new to posting here but have read many of the posts and so I thought I'd give it a try. A little history without too much info. Because of a tumor most of my thyroid was removed and I have been on thyroid replacement for many years. I was on a natural thyroid for 21 years and was switched to Synthroid the last 13 and I saw my cholesterol climb after the switch. Of course then my doctor put me on Lipitor, 10mg. In 2003 my total cholesterol was 156, Tri 137, Hdl 65 and get this Ldl 64. Pretty good huh! About this time because of hair loss etc. I insisted on going on Armour thyroid and since my new insurance company wanted generic drugs I decided to go on Lovastatin. That was when it all hit the fan!!! Constipation unbelievable, muscle pain and stomach pain that lasted 10 days but stopped when I quit the pills. Now I am afraid, I know that at my next doc. app. he will want to put me back on a statin. I'm in my 60's and read that it may not be right for me being a women. Red rice yeast is a weak Lovastatin so don't want to try that yet. But here is my question...Niacin may be the answer but how does it lower cholesterol, I know that the statins inhibit an enzyme but how does niacin work and are there muscle problems to be cocerned with. Thanks ahead for any good information you can share with me so I can make a decision and face up to the doctor without looking like a fool.[/QUOTE]


I take a prescription Niacin called "NIACOR" I believe it is the only immediate release form of niacin available. (They are tablets of 500mg) I think it is very useful to have your MD check your blood several times a year. The elevated liver tests are more common with the slow or extended release niacin. (And this is very rare). I'm taking approx. 3,000 mg a day and my liver function/enzymes are excellent. As I mentioned in a previous post "Do not be afraid of the flush.. it is very beneficial." Recently on the news, they described how N.Y.C. firemen take several hundred millgrams of niacin before a bike or treadmill workout to flush out all the bodys impurities..

This is information I found on niacin:

"The most important role niacin can play in your life is to help get rid of toxins.

It does this by causing the small blood vessels, after taking niacin, to increase in size. When this happens you will "flush." That is, many of those small blood vessels (capillaries) are near the surfact of the body, in the skin. So, when they enlarge in size, more blood moves through them (causing the cleansing action) and the skin will typically get red (flush) and often itchy.

This is a very beneficial action for the body, but many ignorant scientists mistake this action for a "toxic" reaction from niacin and wrongly warn people to avoid using niacin.

The quantity of niacin which will cause this flush varies. If you have not been taking niacin at all, then usually 100 mg to 200 mg, in one dose, will do the job. It would be foolish, at that time, to take more. After a day or so on the same dosage, you'll find that that dosage no longer causes the flush and you have to increase the dosage -- perhaps to 300 mg.

Then, with the slightly larger dose you can get the flush again. Each time it will wear off and you will have to increase the dosage.

Years ago I went through a cleansing action, using niacin, and eventually got up to 5,000 mg per day -- with no flush.

Niacin, alone, brings down cholesterol levels and blood pressure. It is far safer and of course much cheaper than the drug company's "solutions," such as Me****r and others. These drugs can cost $500 or more per year and have adverse side effects they don't tell you about.

Niacin is a very safe vitamin to use. Yes, it causes a flush, but the flush is exactly the effect you want. "

This information appears in noted Medical Journals:

Niacin can be very effective and safe in lowering low-density lipoprotein cholesterol and triglyceride levels and also in increasing high-density lipoprotein cholesterol levels. In combination with other lipid-lowering drugs (eg, bile acid sequestrants), it has reduced the incidence of cardiovascular events and stopped the progression of coronary artery lesions. It may be the most cost-effective lipid-lowering agent currently available. At lower doses, sustained-release forms of niacin may also improve patient compliance.

Niacin has been used for many years to treat hyperlipidemia. It has been shown to reduce coronary death and non-fatal myocardial infarction and, in a separate analysis of long-term (15-year) follow-up, all cause mortality. It reduces total cholesterol, low density lipoprotein cholesterol (LDL-C) and triglycerides and increases high densit lipoprotein cholesterol (HDL-C). Sustained-release niacin may be associated with more dramatic changes in LDL-C and triglyceride, whereas the short acting preparation causes greater increases in HDL-C. The increase of HDL-C occurs at a lower dose (1500 mg/day) than the reduction of LDL-C (> 1500 mg/day). Niacin also favorably influences other lipid parameters including lipoprotein(a) [Lp(a)], alimentary lipemia, familial defective apolipoprotein B-100 and small dense LDL. Combination of niacin with a bile acid sequestrant or a reductase inhibitor represents a powerful lipid-altering regimen. Whereas the reductase inhibitors and bile acid binding resins primarily affect LDL-C, the combined therapy has a synergistic effect to reduce LDL-C and, in addition, the niacin reduces triglycerides and increases HDL.

I hope this helps...
ACE,

Why do you buy immediate action niacin in prescription form (at $.29/500 mg tablet at the only place I found it) when you can get the same thing OTC for a nickel?





All times are GMT -7. The time now is 06:18 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!